Alert archive / Florida / Tornado Warnings in 2023
Tornado Warning 19, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at Jan 25, 2023, 4:43 AM CST for Walton County, Florida. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 25, 2023, 4:43 AM CST (10:43 UTC)
- Expired
- Jan 25, 2023, 4:58 AM CST
- In force
- 15 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Walton County, FL
The radar
The Eglin Afb radar (KEVX), 33 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 25, 4:55 AM CST | MARINE TSTM WIND 39 | 2 Wnw Blue Mountain Bea, FL | ED WALLINE BEACH WEATHERSTEM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 25, 3:03 AM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 299 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
549
WFUS52 KTAE 251043
TORTAE
FLC131-251115-
/O.NEW.KTAE.TO.W.0019.230125T1043Z-230125T1115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
443 AM CST Wed Jan 25 2023
The National Weather Service in Tallahassee has issued a
* Tornado Warning for...
Southwestern Walton County in the Panhandle of Florida...
* Until 515 AM CST.
* At 443 AM CST, a severe thunderstorm capable of producing a tornado
was located 9 miles southwest of Santa Rosa Beach, moving northeast
at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Santa Rosa Beach around 455 AM CST.
Other locations impacted by this tornadic thunderstorm include
Portland, Gulf Pines, New Home, Freeport, Blue Mountain Beach,
Sandestin, Miramar Beach and Four Mile Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
If on or near Choctawhatchee Bay, get away from the water and move
to safe shelter immediately. If you can hear thunder, you are close
enough to be struck by lightning. Severe thunderstorms can produce
large capsizing waves, even on small bodies of water. Move into dock
and seek safe shelter now! Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 3036 8639 3039 8638 3038 8633 3045 8631
3047 8631 3048 8632 3066 8621 3048 8599
3039 8611 3042 8614 3043 8612 3043 8615
3044 8616 3048 8614 3046 8616 3046 8619
3041 8622 3038 8614 3027 8628 3030 8639
TIME...MOT...LOC 1043Z 222DEG 48KT 3029 8637
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
11-MM1 follow-up statement
778
WWUS52 KTAE 251058
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
458 AM CST Wed Jan 25 2023
FLC131-251107-
/O.CAN.KTAE.TO.W.0019.000000T0000Z-230125T1115Z/
Walton FL-
458 AM CST Wed Jan 25 2023
...THE TORNADO WARNING FOR SOUTHWESTERN WALTON COUNTY IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain likely and a Severe
Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 1000 AM CST for the Panhandle
of Florida.
LAT...LON 3036 8639 3039 8638 3038 8633 3045 8631
3047 8631 3048 8632 3066 8621 3048 8599
3039 8611 3042 8614 3043 8612 3043 8615
3044 8616 3048 8614 3046 8616 3046 8619
3041 8622 3038 8614 3027 8628 3030 8639
TIME...MOT...LOC 1056Z 222DEG 48KT 3044 8622
$$
11-MMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Jan 25, 1:33 AM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Jan 25, 1:33 AM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
233 AM EST Wed Jan 25 2023
...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...
.NEAR TERM...
(Today and tonight)
Issued at 229 AM EST Wed Jan 25 2023
A very potent low pressure system is forecast to push eastward
across the region today with strong to severe thunderstorms expected
ahead of it. A surface low currently across southern MS will
continue to move east-northeastward towards the area this morning,
with the associated warm front already pushing onshore the FL
Panhandle. This system is very well dynamically supported with very
strong wind shear and a potent shortwave rotating across the
Southeast US. All the ingredients are present to support strong to
severe thunderstorms as this system moves through, with damaging
winds and tornadoes, some possibly significant, possible across the
area. Wind shear is incredibly supportive with a 70kt LLJ and 0-500m
helicity over 300. The primary limiting factor so far appears to be
available instability, with around 50 to 500 J/Kg forecast for much
of the area. However, if wind shear (especially the very low levels)
remains as high as forecast, this normally meager instability could
very well be enough to produce severe impacts. The greatest chance
for actualizing the severe weather lies just along and south of the
warm front, which has moved onshore the Panhandle and will continue
to push northward through the morning. However far north the warm
front makes it will determine how much of the area can take
advantage of surface-based storms. Areas north of the warm front may
be insulated a bit by a shallow stable layer near the surface.
Storms should begin to push into our Panhandle counties and SE AL in
the next 2 to 3 hours before moving eastward across the region
throughout the day today.
Heavy rainfall will also be possible with these storms, and although
the system will be fast-moving, saturated soils from previous
rainfall may make flooding a bit easier to accomplish. Additionally,
very windy conditions are forecast just ahead of and particularly
behind the cold front. Therefore a wind advisory has been issued for
the area. Cold air will quickly advect overhead tonight with lows
dropping into the 30s for most of the area.
&&
.SHORT TERM...
(Thursday through Friday night)
Issued at 229 AM EST Wed Jan 25 2023
Dry and cool weather will prevail behind the front on Thursday and
Friday with high pressure building into the area. High temperatures
will cool back into the 50s and 60s with overnight lows ranging from
the upper 20s to mid 30s.
&&
.LONG TERM...
(Saturday through Tuesday)
Issued at 229 AM EST Wed Jan 25 2023
An active pattern will continue into the long range with another
system expected to impact the area on Sunday into Monday.
Fortunately, this system does not look as strong as the current
system, but a widespread moderate rainfall with pockets of heavy
rain could occur along with a slight chance of thunderstorms. This
system will quickly exit the area on Monday with perhaps another
system arriving by the middle of next week. Temperatures are
expected to rebound back to above average values early next week.
&&
.AVIATION...
(06Z TAFS)
Issued at 229 AM EST Wed Jan 25 2023
Poor aviation conditions are expected for much of the period with
LLWS, a line of strong to severe thunderstorms, and gusty
gradient winds all expected. Windy conditions are forecast
overnight ahead of the approaching cold front as well as through
the day Wednesday in its wake. Storms ahead of this system will be
strong to severe with gusts near 50-60kt and tornadoes possible
from around 3am across the western zones spreading east through
the day. Conditions improve to VFR again later in the
afternoon/evening.
&&
.MARINE...
Issued at 229 AM EST Wed Jan 25 2023
Poor marine conditions are expected today with frequent gale force
gusts and a squall line sweeping across the area from west to east.
Gusts with the squall line could exceed 50 knots with waterspouts
also possible. Post frontal northwest winds arrive tonight after the
storms pass and are forecast to subside below advisory criteria by
Thursday.
&&
.FIRE WEATHER...
Issued at 229 AM EST Wed Jan 25 2023
Strong to severe thunderstorms are expected to push across the
region today ahead of a cold front, with breezy gradient winds
behind it. After the front, dry conditions are expected for the next
several days with RH values forecast to drop into the 30-40% range.
&&
.HYDROLOGY...
Issued at 229 AM EST Wed Jan 25 2023
Pockets of heavy rain with the squall could lead to minor flooding
in poor drainage areas today. Otherwise, a few rivers will remain
near or in action stage for the next several days given the recent
rainfall and expected rainfall today. The next chance of rain after
today is expected to be around Sunday into Monday, and localized
pockets of heavy rain could occur then as well. If heavy rain
materializes with the next system, then rivers would need to be
monitored for possible minor flooding.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 70 38 56 35 / 100 10 0 0
Panama City 71 40 57 37 / 100 0 0 0
Dothan 69 37 53 30 / 80 0 0 0
Albany 68 37 54 32 / 100 10 0 0
Valdosta 72 38 56 33 / 100 10 0 0
Cross City 77 42 60 35 / 80 40 0 0
Apalachicola 70 41 56 39 / 100 10 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 9 AM CST this morning for FLZ007>013-108-112.
Wind Advisory until 1 PM EST /noon CST/ this afternoon for
FLZ014-016-114.
Wind Advisory from 7 AM this morning to 7 PM EST this evening
for FLZ015-017>019-027>029-034-115-118-127-128-134.
Wind Advisory from 7 AM this morning to 1 PM EST this afternoon
for FLZ026.
High Rip Current Risk through Friday evening for FLZ108-112-114-
115.
High Surf Advisory until 1 AM EST /midnight CST/ Thursday for
FLZ108-112-114-115.
GA...Wind Advisory until 1 PM EST this afternoon for GAZ120>126-
142>145-155>157.
Wind Advisory from 7 AM this morning to 7 PM EST this evening
for GAZ147-148-158>161.
Wind Advisory until 7 PM EST this evening for GAZ127>131-146.
AL...Wind Advisory until 9 AM CST this morning for ALZ065>069.
GM...Gale Warning until 7 PM EST this evening for GMZ730-755-765-775.
Small Craft Advisory from 7 PM this evening to 7 AM EST Thursday
for GMZ730-755-765-775.
Gale Warning until noon CST today for GMZ750-752-770-772.
Small Craft Advisory from noon today to 6 AM CST Thursday for
GMZ750-752-770-772.
&&
NEAR TERM...Merrifield
SHORT TERM...DVD
LONG TERM....DVD
AVIATION...Merrifield
MARINE...DVD
FIRE WEATHER...Merrifield
HYDROLOGY...DVDIn the hours before
Local storm report, Jan 25, 2:02 AM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
302 AM EST WED JAN 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM NON-TSTM WND GST 2 S CALLAWAY 30.12N 85.58W
01/25/2023 M40 MPH GMZ750 FL MESONET
AMBIENT WEATHER STATION.
&&
DVDLocal storm report, Jan 25, 2:59 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
359 AM EST WED JAN 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 AM NON-TSTM WND GST 1 SE SPRINGFIELD 30.16N 85.60W
01/25/2023 M41 MPH BAY FL MESONET
AMBIENT WEATHER STATION.
&&
DVDLocal storm report, Jan 25, 3:36 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
436 AM EST WED JAN 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM NON-TSTM WND GST 2 N MAGNOLIA BEACH 30.19N 85.73W
01/25/2023 M40 MPH BAY FL MESONET
GULF COAST STATE COLLEGE WEATHERSTEM.
&&Local storm report, Jan 25, 3:41 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
441 AM EST WED JAN 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 AM NON-TSTM WND GST 2 E MACON COMMUNITY PAR 30.49N 84.25W
01/25/2023 M41 MPH LEON FL MESONET
NORTHEAST TALLAHASSEE WEATHERSTEM.
0439 AM NON-TSTM WND GST 1 S LYNN HAVEN 30.21N 85.65W
01/25/2023 M41 MPH BAY FL MESONET
AMBIENT WEATHER STATION.
&&The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 1:11 AM CST | Small Craft Advisory | TAE | 29 hr | |
| Jan 25, 3:11 AM CST | Special Marine Warning | TAE | 3 hr | |
| Jan 25, 4:08 AM CST | Severe Thunderstorm Warning | TAE | Bay, Holmes, Walton, Washington | 97 min |
| Jan 25, 5:01 AM CST | Tornado Warning | TAE | Walton | 29 min |
| Jan 25, 5:13 AM CST | Tornado Warning | TAE | Bay, Walton, Washington | 16 min |
| Jan 25, 5:30 AM CST | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gulf, Holmes, Jackson, Washington | 90 min |
| Jan 25, 5:35 AM CST | Special Marine Warning | TAE | 3 hr | |
| Jan 25, 5:42 AM CST | Tornado Warning | TAE | Bay, Calhoun, Washington | 33 min |
| Jan 25, 6:22 AM CST | Tornado Warning | TAE | Bay, Gulf | 38 min |
| Jan 25, 6:46 AM CST | Severe Thunderstorm Warning | TAE | Calhoun, Franklin, Gadsden, Gulf, Jackson, Leon and 2 more | 59 min |
| Jan 25, 7:01 AM CST | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gulf, Jackson | 29 min |
| Jan 25, 7:30 AM CST | Tornado Warning | TAE | Calhoun, Liberty | 30 min |
| Jan 25, 7:42 AM CST | Severe Thunderstorm Warning | TAE | Franklin, Gulf, Liberty, Wakulla | 63 min |
| Jan 25, 7:46 AM CST | Severe Thunderstorm Warning | TAE | Gadsden, Leon, Liberty, Wakulla | 74 min |
| Jan 25, 8:30 AM CST | Special Marine Warning | TAE | 2 hr | |
| Jan 25, 8:45 AM CST | Severe Thunderstorm Warning | TAE | Franklin, Gulf, Leon, Liberty, Wakulla | 30 min |
| Jan 25, 8:54 AM CST | Special Weather Statement | TAE | Leon | 66 min |
| Jan 25, 9:11 AM CST | Severe Thunderstorm Warning | TAE | Franklin, Jefferson, Leon, Liberty, Wakulla | 64 min |
| Jan 25, 9:24 AM CST | Tornado Warning | TAE | Jefferson, Leon | 17 min |
| Jan 25, 9:31 AM CST | Tornado Warning | TAE | Leon | 10 min |
| Jan 25, 9:54 AM CST | Special Weather Statement | TAE | Jefferson | 51 min |
| Jan 25, 10:14 AM CST | Severe Thunderstorm Warning | TAE | Franklin, Jefferson, Leon, Madison, Taylor, Wakulla | 61 min |
| Jan 25, 10:25 AM CST | Special Marine Warning | TAE | 2 hr | |
| Jan 25, 11:15 AM CST | Special Weather Statement | TAE | Jefferson, Taylor | 60 min |
| Jan 25, 12:14 PM CST | Special Weather Statement | TAE | Madison, Taylor | 61 min |
| Jan 25, 12:29 PM CST | Special Marine Warning | TAE | 2 hr | |
| Jan 25, 2:11 PM CST | Special Weather Statement | TAE | Dixie, Lafayette | 49 min |
| Jan 25, 3:03 PM CST | Special Weather Statement | TAE | Dixie | 42 min |
Nearby
Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.